New user - Spiriva/tiotropium and a locum doctor

Hi. I've been looking at this forum for the last couple of months, but have just now registered to post this. Sorry for the long post!

I'm 21, and was diagnosed as a child (5/6-ish). My asthma peaked when I was about 11 or 12, but had been fairly well controlled with salbutamol and fluticasone until earlier this year. Since July I've had 7 courses of prednisolone, and we can't seem to identify the trigger(s). I avoid aerosols, can't see any patterns in foods, don't smoke, or anything like that.

Since the summer I've tried Seretide 100, up to Seretide 250, and recently Singulair/montelukast 10mg. My GP's excellent, but I'm waiting to see a consultant.

I've had a few fairly severe attacks since November - resulting in either a trip to hospital or a row from my GP for not going to hospital!

This Sunday I had another attack. Although it didn't seem as bad at first, I had to take several puffs of salbutamol (with a spacer) to get over it. I thought I was over it, but it happened again a few minutes later. I was having dizzy, having chest pains and my hands were purply. I went to A&E and was nebulised and on oxygen. They also gave me 5 days of prednisolone at 40mg (they asked what dose my GP tends to use, and that works well). They kept me in for a few hours and let me out that afternoon.

Anyway, I went to the GP this morning (since I was told to see my GP after being at A&E). Instead of one of the usual GPs I saw a locum. At first she was going to increase my Seretide, getting me to take 2 puffs. I pointed out that I'd been told not to do that because of the ratio between the two component drugs, and she then agreed. Instead she's given me Spiriva/tiotropium to take on top of Seretide. Is this drug often prescribed for asthma? The leaflet etc. is all about COPD, and it's not something that any doctor has mentioned to me before. I assumed that it would be more logical to put me up to Seretide 500, since the Seretide 250 has already improved my control, and it just seems that I need a little bit more.

Anyway,

I know that people on this forum can't give me medical advice, but has anyone else been prescribed Spiriva? I've taken one puff so far (just today's dose) and I've been feeling slightly light-headed. My throat's also a bit scratchy. Does this tend to wear off after a couple of days (as some meds do)?

I'm seeing my own GP again in a couple of weeks.

3 Replies

oldestnewest
  • hi

    Just bumped it up for you from way back xxx

    PS WELCOME XXXX

  • Hi Fraser,

    I got put onto Sprivia recently by my consultant as I have had bad reactions to singulair and theophyllin in the past. For me it's been great. I have been struggling for the past 8 months or so having previously had pretty good control.

    I was dubious about the Spiriva too, am on 2 puffs seretide 250/25 twice daily and ventolin which I was using upwards of 8 times a day. Since starting the Spiriva my peak flows have come way up, almost back to my norm of 420 - 480. It has also helped stop the big swings between my morning and evening PFs that I have been having.

    I have had some reflux with the spiriva, a scratchy throat and a foul taste in my mouth. Having said that it is beginning to wear off (been on it since last wednesday) and the improvement is worth it although I may ask if I can have the respimat instead of the dry powder.

    Good luck and feel free to pm me, would be really interested in how you get on with the spirriva too.

    Fee

  • Thanks for replying, and to the couple of people who PM'd me.

    I got in touch with the Asthma UK advice line this afternoon and they told me to see my doctor. I was able to see my normal GP just earlier and she took me back off the Spiriva - she said it's really not the most obvious drug for asthma and that there are other things to try first. She actually took it off me! Instead we're going to put my Seretide up to 500 and stay on prednisolone for another week.

    Thanks!

You may also like...